Conjunctivitis Most Common Ocular Event Linked to Dupilumab for AD

July 15, 2021
Jonathan Alicea

Jonathan Alicea is an assistant editor for HCPLive. He graduated from Princeton University with a degree with English and minors in Linguistics and Theater. He spends his free time writing plays, playing PlayStation, enjoying the company of his 2 pugs, and navigating a right-handed world as a lefty. You can email him at jalicea@mjhlifesciences.com.

Less than half of affected patients (42.86%) indicated previous history of conjunctivitis prior to initiating dupilumab treatment.

A new single-center study reports conjunctivitis as the most common ocular event in patients with atopic dermatitis (AD) receiving dupilumab.

These findings corroborate previous data published in a separate study, which similarly explored ocular events associated with dupilumab treatment.

Led by Maddalena Napolitano, MD, of the University of Molise, the team of investigators assessed patients at the Dermatology Unit of University of Naples Federico, recording demographic and clinical data, comorbidities, current medications or procedures, adverse events, total serum immunoglobulin (Ig)E, and eosinophil count.

They sought to retrospectively identify occurrences of ocular adverse events among these patients, assessing associations between such events and clinical characters.

Findings

All 403 patients (57.8% male; mean age, 49.9) were treated with dupilumab for ≥16 weeks, with 180 having been treated for 52 weeks.

At baseline, 56.58% patients had atopic comorbidities, such as allergic rhinitis (26.80%), asthma (16.13%), conjunctivitis (10.92%), food allergy (2.48%), and chronic sinusitis with nasal polyposis (2.48%).

During the course of treatment, treatment-emergent ocular adverse events largely included conjunctivitis (10.42%), which presented roughly 13.8 weeks following initiation of dupilumab treatment.

Of those with conjunctivitis, 8.68% had mild-to-moderate presentations and 1.74% had had severe presentations. Further, 42.86% indicated a previous history of conjunctivitis prior to initiating dupilumab treatment.

Less than half (38.1%) of affected patients had conjunctivitis affecting both the face and eyelids

Napolitano and colleagues detected eosinophilia (> 500 eosinophils/mm3) in 21.43% of patients who developed the ocular condition. Mean total IgE levels were 976.31±245.24 IU/L in 57.14% of patients.

Treatment

“In our clinical practice, we always advise all AD patients to use moisturizing eyedrop to maintain the conjunctival epithelium integrity since the beginning of dupilumab treatment,” the investigators wrote. 

“All patients with mild-to-moderate conjunctivitis were treated with tear substitutes and corticosteroids eyedrops (fluorometholone 0.1%) twice daily, gradually decreasing in two weeks,” they continued.

However, ocular symptoms reappeared in 10 patients following completion of treatment, prompting the use of cyclosporine 0.1% eyedrop once daily for 6 weeks (thus leading to symptoms resolution).

Nevertheless, 7 patients with severe conjunctivitis ended their dupilumab treatment as a result of nonresponse, even after 4 weeks of treatment with dexamethasone once daily, trehalose/hyaluronate tear substitute, and cyclosporine 1%.

Only 2 patients were able to continue with dupilumab after an 8-week hiatus following complete resolution of ocular symptoms. There were no recurrences of ocular symptoms after reintroduction of dupilumab.

Other Ocular Events

Napolitano’s team also reported blepharitis in 3.47% of overall patients within the first 16 weeks of treatment. None of the patients discontinued treatment; all were treated with emollients and topical cortico-antibiotic therapy, leading to complete resolution of symptoms.

There were no observed cases of keratitis, another ocular side effect commonly associated with dupilumab for atopic dermatitis.

Concluding Thoughts

“Given the high frequency and impact on the quality of life of ocular involvement in atopic patients, it is essential to implement therapies that can also improve eye symptoms,” the investigators wrote, further acknowledging the lack of knowledge surrounding the mechanisms behind dupilumab-induced ocular events.

As such, it remains difficult to predict which patients are most likely to develop adverse events of the eyes.

“The incidence of conjunctivitis was not significantly different among the dupilumab- and placebo-treated patients in clinical trials for asthma, chronic sinusitis with nasal polyposis, and eosinophilic esophagitis,” Napolitano and colleagues noted.

“This suggests a unique relationship between dupilumab use for atopic dermatitis and ocular complications rather than an inherent effect of dupilumab,” they wrote.

The study, “Ocular adverse events in patients with atopic dermatitis undergoing treatment with dupilumab: an Italian single-centre experience,” was published online in Dermatology Therapy.


x